Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 55, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 30, 2016, 8:23 PM MST for Mohave County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2016, 8:23 PM MST (03:23 UTC)
- Expired
- Jul 30, 2016, 9:00 PM MST
- In force
- 37 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 97 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2557 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
903
WUUS55 KVEF 310323
SVRVEF
AZC015-310400-
/O.NEW.KVEF.SV.W.0055.160731T0323Z-160731T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
823 PM MST SAT JUL 30 2016
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
* UNTIL 900 PM MST
* AT 821 PM MST...DOPPLER RADAR INDICATED MULTIPLE SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED FROM ST
GEORGE TO HURRICANE...WITH ADDITIONAL THUNDERSTORMS DEVELOPING
TOWRAD COLORADO CITY. STORMS ARE GENERALLY MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
COLORADO CITY...BEAVER DAM...LITTLEFIELD...VIRGIN RIVER GORGE...
VIRGIN RIVER CAMPGROUND...KAIBAB AND PIPE SPRING.
THIS INCLUDES INTERSTATE 15 IN ARIZONA BETWEEN MILE MARKERS 0 AND 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3678 11262 3667 11264 3659 11262 3654 11266
3648 11262 3643 11264 3669 11405 3700 11405
3700 11255 3697 11253
TIME...MOT...LOC 0321Z 268DEG 29KT 3693 11339
$$
STEELE2 follow-up statements
968
WWUS55 KVEF 310341
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
841 PM MST SAT JUL 30 2016
AZC015-310400-
/O.CON.KVEF.SV.W.0055.000000T0000Z-160731T0400Z/
MOHAVE AZ-
841 PM MST SAT JUL 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MST
FOR NORTHEASTERN MOHAVE COUNTY...
AT 838 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTH OF ST. GEORGE...OR
15 MILES SOUTH OF ST GEORGE...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
COLORADO CITY...BEAVER DAM...LITTLEFIELD...VIRGIN RIVER GORGE...
VIRGIN RIVER CAMPGROUND...KAIBAB AND PIPE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.
WIND DAMAGE WITH THIS STORM COULD OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3678 11262 3667 11264 3659 11262 3654 11266
3648 11262 3643 11264 3669 11405 3700 11405
3700 11255 3697 11253
TIME...MOT...LOC 0338Z 296DEG 10KT 3688 11349
$$
STEELE972
WWUS55 KVEF 310355
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 PM MST SAT JUL 30 2016
AZC015-310405-
/O.EXP.KVEF.SV.W.0055.000000T0000Z-160731T0400Z/
MOHAVE AZ-
855 PM MST SAT JUL 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOHAVE COUNTY
WILL EXPIRE AT 900 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM AND
ADDITIONAL THUNDERSTORMS IN THE WARNED AREA.
LAT...LON 3678 11262 3667 11264 3659 11262 3654 11266
3648 11262 3643 11264 3669 11405 3700 11405
3700 11255 3697 11253
TIME...MOT...LOC 0350Z 268DEG 29KT 3688 11349
$$
STEELEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:15 PM MST, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 30, 3:15 PM MST, 5 hours 8 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 315 PM PDT SAT JUL 30 2016 .SYNOPSIS...Moist and unstable air will lead to a chance of thunderstorms across much of the area through Sunday. Southern California may see a drying trend for the first half of next week while northwest Arizona and southeast Nevada will keep a chance of thunderstorms each day. && .SHORT TERM... Near-term/mesoscale discussion...WV imagery indicates a weak vorticity maximum on the north side of a broad midlevel ridge moving through eastern Nevada at this time. Convection is already beginning to initiate near this feature. More storms are developing in the Spring Mountains with the aid of orographic ascent. Precipitable waters are at or above one inch across the area with a nose of >1.5 inch values along the Colorado River and adjacent southeast San Bernardino and southern Mohave Counties. Theta-e ridge extends northward through Mohave County as well. Morning sounding shows a sharp increase in moisture (PWs increased from ~1.1 to ~1.4 inches in 12 hours) in a conditionally unstable environment. The residual dust from last night's storms in Arizona have impeded surface heating to some degree, but as mixing continues this afternoon, environment will become quite unstable (with high-resolution models showing >2000 J/kg SBCAPE in eastern portions of the area by this evening) with minimal convective inhibition. Expecting isolated to scattered storms to develop in the higher terrain through the afternoon with some progression into nearby valleys/deserts possible, especially if outflows can generate enough lift to overcome increased inhibition in these areas. Outflow boundary intersections will be especially favorable for renewed convection. Given degree of instability and large surface dew point depressions, hail and gusty winds will be possible this afternoon and early evening. With deep-layer shear ~30 kts, environment is favorable for some mesoscale organization. Convection-allowing models have consistently shown storms developing in eastern Nevada/southern Utah this afternoon/evening loosely growing upscale into a mesoscale convective system that progresses SSE through Lincoln, Clark, and Mohave Counties as 850-mb jet enhances convergence/lift downstream. With moderately unstable environment and sufficiently high DCAPEs (1000-2000 J/kg), gusty surface winds are likely along outflows and the developing cold pool. In addition, the increasingly moist thermodynamic profile suggests rain rates will become more favorable for localized flash flooding. A flash flood watch has been issued for this evening and tonight for portions of Lincoln, Clark, and Mohave Counties where the greatest risk of storms coincides with the most favorably moist environment. Sunday through Tuesday...Mid level high pressure continues to wobble over the area Sunday...likely becoming centered roughly over San Bernardino County. Models are showing a little bit of a push of drier and more stable air into northwest San Bernardino and southern Nye County but the remainder of the area should remain pretty moist and fairly unstable with the highest chance of thunderstorms over the eastern half of the cwa. The models agree on pushing the somewhat drier and more stable air a bit farther east Monday and Tuesday with thunderstorm chances mainly over Lincoln, Clark, Mohave and eastern San Bernardino Counties. This is due to a fairly strong trough moving into the Pacific Northwest during that time frame. This will also result in near to slightly below normal temperatures. .LONG TERM...Tuesday night through Saturday... Things may get more interesting beginning Tuesday night as the models are indicating an inverted trough over northwest Mexico getting pulled north and slowly moving across western Arizona late Tuesday night through at least Thursday. The models are indicating very moist and unstable air with this feature, especially over Mohave County and eastern portions of San Bernardino, Clark and Lincoln Counties. I increased pops a bit for this period but did not get too crazy as that is a bit far out to be very confident in the evolution of that wave. Certainly something to keep a sharp eye on. For Friday and Saturday, right now it looks like a drying trend may take place as there is some model agreement in bringing a weak open trough across the area from west to east. It may not be enough to totally flush the moisture out of the eastern part of the cwa however. && .AVIATION...For McCarran...Dust continues to plague the Las Vegas Valley this afternoon, as stronger SSW winds and associated mixing have not commenced sufficiently to scour it. Expecting improvement to occur only gradually through afternoon. Storms have developed in the nearby higher terrain which may affect flight corridors this afternoon, with chances for storms increasing this evening/overnight as a more organized system moves north to south through the area. Mainly S/SW winds with gusts up to 20 kts expected through tomorrow. For the rest of southern Nevada...northwest Arizona...and southeast California...Storms developing this afternoon in the high terrain may move into adjacent valleys/deserts with gusty/erratic outflow winds, locally lowered CIGs, and lightning all threats. Outside of storms, S/SW winds 10-20 kts with gusts to 30 kts likely through tonight with strongest speeds this afternoon/evening. Chances for more widespread storms exist tonight in Lincoln, Clark, and Mohave Counties as a cluster of storms moves north to south through the area. && .FIRE WEATHER...Much of the area will have a chance of thunderstorms through Sunday. Gusty winds will be possible but there is also potential for heavy rain, especially with storms across Lincoln, Clark, Mohave and eastern San Bernardino Counties. Somewhat drier and more stable air may push into western San Bernardino and southern Inyo County Sunday and by Monday and Tuesday possibly pushing into Esmeralda and Nye Counties as well. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather according to standard operating procedures. && Short Term...Shafer/Harrison Long Term/Fire Weather...Harrison Aviation...Shafer For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:05 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 30, 10:08 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.